NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 12:38 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 31, 12:38 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
138 PM EDT Wed Jul 31 2019
.SYNOPSIS...
A surface trough will remain across the area today, before a slow-
moving cold front moves through tonight and Thursday. The front will
stall just to our south through early next week. A couple of weak
systems may affect the area this weekend, with a brief period of
high pressure following early next week. Another system may approach
the area around the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A severe thunderstorm watch has been issued for the entire
region. The primary focus through the afternoon will likely be
the pre-frontal trough which is currently right over the
urban/95 corridor. However, as we have seen in other areas,
given the very unstable air, it won't take much for showers and
thunderstorms to develop on other boundaries, including terrain
and differential heating boundaries.
With the developing thunderstorms, there will be a couple of threats
today. First will be the threat for severe weather. Instability will
build through the day and CAPE values will approach or exceed 2,000
J/kg for much of the coastal plains. However, abundant cloud
cover over SE PA may slightly limit the instability. Bulk shear
is fairly weak, only about 20 knots, due to mid level winds
being weak as well. However, the strength of the updrafts and
DCAPE values approaching 1,000 J/kg could lead to some locally
damaging winds with the strongest thunderstorms. The primary
concern is the potential for downbursts.
The other concern today will be the threat for heavy rainfall.
Again, the instability will lead to the development of
thunderstorms. PW values are forecast to increase to 1.75-2.00
inches across the area by this afternoon when the thunderstorms are
forecast to develop. This should lead to some efficient rainfall
producing thunderstorms. With the weak flow aloft, some storms could
be very slow moving initially. The concern is that these slow moving
thunderstorms could develop along the urbanized I-95/I-295 corridor.
Areas of 1-2 inches, with localized 3-4 inches is possible, which
could fall in a short window of 2-3 hours. Although flash flood
guidance is higher for most areas than it has been recently, again
the concern is for the urbanized areas could experience areas of
flash flooding if the heavy rain falls over those areas in a short
amount of time. The flash flood watch continues for the urban
corridor.
The thermal/lee-side that was to our west yesterday has drifted
back eastward across our area. It will remain across the Mid-
Atlantic region today, before a cold front moves across the area
late this afternoon into the overnight hours. The surface
trough will act as a focus for showers and thunderstorms to
develop by this afternoon.
Temperatures today are forecast to be several degrees cooler than
the last couple of days, so even though dewpoints will be higher
across most of the area, heat index values will again remain below
advisory levels.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
The cold front will push across the area this evening, which will
merge with and pull the surface trough offshore as well. The short
wave/vorticity impulse will make its way offshore during the evening
as well. Showers and thunderstorms will be ongoing across much of
the area at the beginning of the evening period, but move eastward
through the late evening, and most areas should be dry by midnight.
Although, until the short wave/vorticity impulse moves completely
offshore, a few isolated showers/thunderstorms will be possible
during the overnight period. There will likely be some patchy fog
develop overnight for some areas behind the short wave where
rainfall does occur during the day and winds become light overnight.
However, widespread dense fog is not expected at this time.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The medium-range forecast remains challenging, as models continue to
struggle with the positioning of the front passing through the area
tonight into Thursday and the timing/track of subsequent
perturbations moving along it, generating several rounds of
convection. Overall, the pattern looks somewhat unsettled,
especially as deeper troughing becomes established in eastern North
America this weekend into next week.
The front will be mostly through the area on Thursday, but it may
struggle to move through Delmarva completely, or at least be in
close enough proximity to affect this area. The latest operational
runs all exhibit some convection in these locations Thursday
afternoon, necessitating PoPs in the southern CWA. I did lower PoPs
north of I-76, which should be comfortably far from the frontal
placement during peak heating to see little or no precipitation.
Thursday night and Friday, a perturbation will be approaching the
northern/central Mid-Atlantic, with convection likely to develop to
our south and west Friday. The question will be how far north and
east into the CWA the precipitation will occur. Present indications
are the best chances remain generally in Delmarva, southern New
Jersey, and possibly southeast Pennsylvania. As such, have the
highest PoPs generally southwest of a Reading to Philadelphia to
Atlantic City line. May see convection diurnally weaken Friday
night, but given the strength of the perturbation, felt keeping PoPs
Friday night was warranted.
The large-scale pattern begins to change on Saturday, as a longwave
trough in eastern Canada gradually becomes more amplified as
vorticity maxima continue to dig on its southwestern side. One such
perturbation will move into New England on Saturday, with an
attendant surface trough moving into and/or developing in the
northern Mid-Atlantic during the afternoon/evening. Convection
should initiate during the afternoon as diurnal instability
maximizes. Model consenus continues to improve for this period, so
included chance PoPs for much of the area Saturday
afternoon/evening. With the progression of the system to the east
Saturday night and the loss of daytime heating, precipitation
chances will diminish.
Another shortwave trough will dig on the southwest side of the
longwave trough Sunday, with the CMC in particular noticeably more
aggressive generating precipitation in the northern Mid-Atlantic
Sunday afternoon. The ECMWF is drier, as is the GFS. The stronger
lift with this second perturbation may get shunted north of the
area. Additionally, Saturday's system may reduce atmospheric
moisture sufficiently to lower convective coverage on Sunday. Was
not compelled to remove PoPs for Sunday, but think the chances are
lower than Saturday.
Monday continues to look fairly dry across the area, with transient
high pressure building into the Northeast. This appears short-lived,
however, as another vort max in south-central Canada digs
southeastward into the Northeast by Tuesday. Though the
characteristics of the system vary considerably model-to-model by
this time, consensus is improving for another decent chance of
storms Tuesday and Wednesday.
Forecast temperatures remain close to climatology through the
period. Though there may be some variability associated with days
featuring increased precipitation coverage, confidence is too low to
delineate such variations at this point.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Mostly VFR conditions, except under TSRA where MVFR and
IFR conditions are expected. Winds will be NW behind a pre-
frontal trough and S ahead of the trough. The trough as of 18Z
will be right around the Delaware Valley. VRB and gusty winds
are possible in the vicinity of any storms.
Tonight...Showers and thunderstorms will be ongoing at the start of
the evening period, before they shift eastward and offshore later in
the evening and overnight. Periods of MVFR or IFR will be possible
with these showers and thunderstorms, but conditions will return to
VFR once this activity ends. However, patchy fog may develop later
tonight once winds become light and variable, especially where heavy
rain occurs. Widespread dense fog is not expected at this time.
OUTLOOK...
Thursday and Thursday night...Mainly VFR. Some chance of storms
south of PHL, but confidence is low. Winds light northerly becoming
variable during the afternoon/evening. May see a predominant onshore
flow develop during the afternoon and evening.
Friday and Friday night...Mainly VFR, though brief restrictions in
showers/storms possible. Winds light east or southeast.
Saturday and Saturday night...Mainly VFR, but brief restrictions in
storms possible. South to southeast winds up to 10 kts becoming west
or northwest Saturday night.
Sunday...Mainly VFR, although cannot completely rule out a shower or
storm. Light west or northwest winds becoming more variable by
afternoon.
&&
.MARINE...
Today-tonight...Conditions will remain below advisory levels for
today and tonight. However, winds may gust around 20 knots later
this afternoon and this evening. Showers and thunderstorms will move
across the waters late this afternoon and evening ahead of an
approaching cold front which will lead to locally higher winds and
waves.
OUTLOOK...
Sub-advisory winds/seas are expected through Sunday. A chance of
storms Thursday and Friday, predominantly off the Delaware coast and
on Delaware Bay. Chances of storms continue through the weekend,
though any effects would be fairly brief at any particular
location.
RIP CURRENTS...
The rip current forecast today is similar to yesterday and will
be dependent on the swell period. The swell period has been
varying between 5-15 seconds the last couple of days. When the
longer period takes over, the swell is only 1-2 feet, but when
the period is shorter, the swell is higher at 2-3 feet. With the
variable conditions, we will have a moderate risk for dangerous
rip current formation today.
&&
.TIDES/COASTAL FLOODING...
We are monitoring the potential for some minor coastal flooding
during the evening/overnight tides late this week into the
weekend. The new moon occurs today, and astronomical tides are
anomalously high. It will take very small positive departures to
produce minor flooding (mere tenths of a foot) through early
this weekend. Fortunately, conditions are not overly favorable
for positive departures today. However, it is possible light
onshore flow develops and remains persistent Thursday through
early this weekend. This may be enough to produce at least
spotty minor flooding on the Atlantic coast, the shore of
Delaware Bay, and the tidal Delaware River beginning Thursday
evening/night. Advisory-level flooding cannot be ruled out.
Similar conditions may occur Friday and Saturday with the
evening/overnight high tides. Stay tuned to the latest
forecasts.
Coastal flooding is not expected on the eastern shore of
Chesapeake Bay at this time.
&&
.EQUIPMENT...
The NOAA Weather Radio transmitter located in Howell, New
Jersey (Station WXM-60) was damaged during the storms on July
22. As a result, the radio signal is not transmitting properly.
It will take a while for the repairs to be made. We do not have
an estimate as to when the broadcast will be fully restored.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ070-071-
101>106.
NJ...Flash Flood Watch until 8 PM EDT this evening for NJZ008>010-
012-013-015>019.
DE...Flash Flood Watch until 8 PM EDT this evening for DEZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ008.
MARINE...None.
&&
Synopsis...CMS
Near Term...Johnson/Robertson
Short Term...Robertson
Long Term...CMS
Aviation...CMS/Johnson/Robertson
Marine...CMS/Robertson
Tides/Coastal Flooding...
Equipment...Hazardous weather outlook, Jul 31, 2:46 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EDT Wed Jul 31 2019
DEZ002-003-MDZ012-015-019-020-NJZ001-007-020>023-027-PAZ054-055-
060>062-010800-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-
346 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, northern New Jersey, southern New
Jersey, east central Pennsylvania and northeast Pennsylvania.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this afternoon and tonight. Some
of the storms may be severe, with damaging wind gusts the primary
threat. Locally heavy rainfall may also occur, leading to isolated
instances of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-MDZ008-NJZ008>010-012-013-015>019-PAZ070-071-101>106-010800-
New Castle-Cecil-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
346 AM EDT Wed Jul 31 2019
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a chance of thunderstorms this afternoon and tonight. Some
of the storms may be severe, with damaging winds the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-010800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
346 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this afternoon and tonight. Some
of the storms may be severe, with damaging wind gusts the primary
threat. Locally heavy rainfall may also occur, leading to isolated
instances of flooding.
There is a moderate risk for the development of dangerous rip
currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-010800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this afternoon and tonight. The
storms may produce strong to severe wind gusts, leading to hazardous
conditions for small craft.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CMS